Missouri, 2020

Flood and Hail in Missouri, March 11, 2020

March 11, 2020 · NWS SGF · 6 events in 4 counties and zones

Storms developed over the Central Plains and moved across the Ozarks during the early to mid-morning hours. The storms affected mainly southwest Missouri and produced over an inch of rain and hail to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Storms developed over the Central Plains and moved across the Ozarks during the early to mid-morning hours. The storms affected mainly southwest Missouri and produced over an inch of rain and hail to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 11, 1:38 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 11, 1:38 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
238 AM CDT Wed Mar 11 2020

.SHORT TERM...(Today and tonight)
Issued at 125 AM CDT Wed Mar 11 2020

As of 2 AM, elevated convection is developing across central
Kansas on the nose of a low-level jet. A second, but smaller scale
850 mb jet is also nosing through southwestern Missouri. Upglide
with this feature should also begin to initiated scattered
thunderstorms across southeastern Kansas and western Missouri in
the next 1-2 hours.

During the predawn hours, that convection to the west will congeal
into a cluster and eventually a line across eastern Kansas. This
activity will then slide southeast across southwestern Missouri
between 4 and 8 AM. It should be noted that the stratiform shield
(with lightning potential) will extend well northeast of the
stronger convection into central Missouri and eventually the
eastern Ozarks. The stratiform rain shield should exit south-
central Missouri by around 10 AM.

We continue to believe that a few of the storms early this
morning will be strong to severe, mainly across southeastern
Kansas and far southwestern Missouri where better MUCAPE will be
present. This is the corridor where we may see a few storms
produce hail up to the size of quarters and locally damaging wind
gusts if downdrafts penetrate the near surface inversion. We will
also have to watch for hail potential with the initial cells which
develop across western Missouri ahead of the main activity.

Once we get into this afternoon, conditions look fairly quiet.
Temperatures are a tough call as there may be leftover high clouds
and additional afternoon cumulus. We went fairly close to the
model blend for expected highs with most areas warming into the
middle to upper 60s. Lower 70s look quite possible back towards
I-49 if clouds can clear quicker.

This evening also looks quiet as a weak surface ridge axis drifts
southeast through the area. We may see some fog potential late
tonight across primarily south-central Missouri as weak low-level
moisture advection and upslope develop behind that departing
surface ridge.

Meanwhile, weak short wave energy will approach from the west
late tonight with a low-level jet strengthening and punching north
across eastern Kansas. We could see some convection develop
across that region and potentially shift into portions of
southeastern Kansas and western Missouri by sunrise.

A few models also hint at activity potentially developing in
northern Arkansas and shifting northeast into southern Missouri
late tonight. Confidence is fairly low in both scenarios, thus we
have kept PoPs down in the 20-30% range. We went with the model
blend for lows tonight with most areas falling into the lower or
middle 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 125 AM CDT Wed Mar 11 2020

Strong short wave energy will translate east across the northern
Plains into the western Great Lakes during the day on Thursday. As
this occurs, surface low pressure will track east near the I-70
corridor. A warm front will lift north ahead of the low and will
put most of the Missouri Ozarks in the warm sector of this system
by Thursday afternoon.

It looks as if thunderstorm potential on Thursday will come in two
phases. First off, a veering low-level jet should result in
scattered to perhaps numerous showers and thunderstorms developing
and spreading east across the area Thursday morning. There could
be a lower-end hail threat with this activity.

Of perhaps more concern would be the afternoon and evening period
as a cold front moves southeast across the area. Additional
thunderstorm development is expected near this front, especially
near and south of the I-44 corridor. MLCAPE values of 800 to 1400
J/kg appear achievable as lower 60s dew points advect into the
region beneath cooling mid-levels. Eventual CAPE values will be
highly dependent on how much clearing we see in the afternoon.

Deep layer shear will support organized storms with a 70-80 kt
500 mb jet streak progged to move east over southern Missouri.
Supercell thunderstorms appear possible, especially early on if
coverage of storms can remain limited. Otherwise, upscale growth
into line segments or a broken line will be possible by evening as
the cold front moves through south-central Missouri.

Agree with the SPC Day 2 Outlook placing Marginal/Slight Risks
over south-central Missouri. Large hail and damaging winds appear
to be the primary severe weather threats. Low-end tornado
probabilities are also present mainly near and east of U.S. 63
where models indicate higher values of 0-1 km storm-relative
helicity.

Friday then looks dry for now as weak surface high pressure builds
into the region. However, global models then bring more upper
level energy out through the Four Corners region and into the
Plains by Friday night and Saturday morning. Saturday therefore
looks wet and quite blustery with a somewhat brisk east wind and
highs struggling to warm through the 40s.

The early and middle portions of next week then look very active
as a deep southwesterly flow aloft develops. Multiple rounds of
showers and thunderstorms appear increasingly likely with
temperatures slightly above normal. We will have to watch the
hydro threat closely.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1117 PM CDT Tue Mar 10 2020

VFR conditions are expected at the TAF sites through at least the
first 3 hours of the period. An area of showers, thunderstorms
and MVFR conditions will move in after about 09z with the highest
chance for thunderstorms at JLN and BBG. Ceilings and vis could
briefly drop to IFR at times Wednesday morning. Most of the precip
will have ended by mid morning Wednesday.

Low level wind shear will also be possible overnight for a few
hours before the rain moves in, especially at JLN and BBG. Surface
winds will remain southerly, however becoming more northeasterly
by Wednesday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Burchfield
Hazardous weather outlook, Mar 11, 2:19 AM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
319 AM CDT Wed Mar 11 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
319 AM CDT Wed Mar 11 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Significant fog risk.

DISCUSSION...

Thunderstorms will spread southeast across the outlook area early
this morning and will exit south-central Missouri by midday.

A few storms may produce hail up to the size of quarters and
locally damaging wind gusts across extreme southeastern Kansas and
southwestern Missouri. The main potential for locally damaging
wind gusts should remain confined to locations along and south of
a Pittsburg, Kansas to Branson, Missouri line.

Locally heavy rainfall and frequent lightning will also occur with
some of these storms. There is a limited risk for flash flooding
if thunderstorms train over the same region for an extended period
of time.

There will then be some low-end potential for thunderstorm re-
development late tonight. No severe storms are expected tonight
with lightning and small hail being the main potential hazards.

Fog is expected to develop late tonight and persist into early
Thursday morning across south-central Missouri. Locally dense fog
is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms will likely develop and spread east
across the outlook area Thursday morning. Lightning and small hail
will be the main potential hazards with these storms.

Additional thunderstorms are then expected to develop Thursday
afternoon and early evening as a cold front moves southeast
across the outlook area. A few strong to severe storms are
possible, especially southeast of the Interstate 44 corridor.
Large hail and damaging winds will be the primary potential severe
weather hazards. There is also a limited tornado potential mainly
near and east of the Highway 63 corridor.

Additional chances for rain and thunderstorms will occur Friday
night into Saturday and again early next week. There may be an
increasing flooding risk as we get into next week if the region
sees repeated rainfall.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, Mar 11, 2:47 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
347 AM CDT Wed Mar 11 2020

KSZ073-097-MOZ077-110930-
Bourbon KS-Crawford KS-Barton MO-
347 AM CDT Wed Mar 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOURBON...CRAWFORD AND
WESTERN BARTON COUNTIES UNTIL 430 AM CDT...

At 346 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hepler to near Mindenmines. Movement was
east at 40 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Frontenac...                      Girard...
Arma...                           Liberal...
Mulberry...                       Mindenmines...
Franklin...                       Arcadia...
Walnut...                         Hepler...
Burgess...                        Beulah...
Croweburg...                      Yale...
Petersburg...                     Farlington...
Brazilton...                      Porterville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3786 9507 3771 9462 3765 9461 3765 9445
      3763 9437 3736 9457 3749 9508
TIME...MOT...LOC 0846Z 248DEG 26KT 3773 9500 3750 9452

Raberding
Special weather statement, Mar 11, 3:27 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Springfield MO
427 AM CDT Wed Mar 11 2020

KSZ097-101-111015-
Cherokee KS-Crawford KS-
427 AM CDT Wed Mar 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND SOUTHERN CRAWFORD
COUNTIES UNTIL 515 AM CDT...

At 426 AM CDT, Doppler radar was tracking a strong thunderstorm over
West Mineral, or 7 miles north of Columbus, moving southeast at 45
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pittsburg...                      Baxter Springs...
Columbus...                       Galena...
Cherokee...                       Weir...
Lowell...                         Sherman...
Scammon...                        Chicopee...
Mccune...                         West Mineral...
Treece...                         Roseland...
Neutral...                        Melrose...
Riverton...                       Carona...
Hallowell...                      Sherwin...

This includes Interstate 44 near mile marker 0.

LAT...LON 3740 9462 3700 9462 3700 9507 3710 9508
      3738 9507 3739 9509 3740 9509
TIME...MOT...LOC 0926Z 296DEG 39KT 3727 9489

Raberding
Special weather statement, Mar 11, 3:48 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Springfield MO
448 AM CDT Wed Mar 11 2020

MOZ088-093-111030-
Jasper MO-Newton MO-
448 AM CDT Wed Mar 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND JASPER COUNTIES UNTIL
530 AM CDT...

At 447 AM CDT, Doppler radar was tracking a strong thunderstorm near
Carl Junction, or 9 miles northwest of Joplin, moving southeast at 45
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Carl Junction...                  Oronogo...
Seneca...                         Granby...
Carterville...                    Duquesne...
Sarcoxie...                       Duenweg...
Diamond...                        Loma Linda...
Airport Drive...                  Leawood...
Silver Creek...                   Alba...
Purcell...                        Fairview...

This includes the following highways...
 Interstate 44 between mile markers 1 and 31.
 Interstate 49 between mile markers 15 and 51.

LAT...LON 3676 9461 3729 9462 3728 9406 3675 9407
TIME...MOT...LOC 0947Z 296DEG 39KT 3716 9465

Raberding

The radar

The Springfield radar (KSGF), 105 km away, was scanning. The volume nearest the first event began at 10:04 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flood. Local standard time, as filed.

Hail, Newton

When
March 11, 4:02 AM CST
Where
Newton County, 2.31 mi WNW of Redings Mill
Measured
1 in hail
Reported by
Public
Coordinates
37.030, -94.560

Quarter size hail was reported.

Hail, Newton

When
March 11, 4:14 AM CST
Where
Newton County, 2.35 mi NNE of Redings Mill
Measured
1 in hail
Reported by
Public
Coordinates
37.050, -94.500

Quarter sized hail was reported.

Hail, McDonald

When
March 11, 4:52 AM CST
Where
McDonald County, 0.69 mi S of Pineville
Measured
0.88 in hail
Reported by
Public
Coordinates
36.590, -94.380

Nickle size hail was reported.

Hail, Barry

When
March 11, 5:00 AM CST
Where
Barry County, 1.3 mi ESE of Wheaton
Measured
1 in hail
Reported by
Public
Coordinates
36.760, -94.050

Quarter size hail was reported in Wheaton.

Hail, McDonald

When
March 11, 5:00 AM CST
Where
McDonald County, 0.56 mi W of Jane
Measured
1 in hail
Reported by
Public
Coordinates
36.550, -94.310

Nickel to quarter size hail was reported near the Arkansas state line in Jane, MO.

Flood, Douglas

When
March 11, 10:25 AM CST to 4:00 PM CST
Where
Douglas County, 0.88 mi NE of Ann to 0.91 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

State Highway EE was closed due to flooding at the North Fork River.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880729, 880730, 880731, 880732, 880733, 881172.